Jump to content
Sclero Forums
Maddy07

Help....processing New Info From Rheum

Recommended Posts

My mind is swirling. Please add any input you can.

 

I saw my new rheumatologist Tues and she did lots of labwork. She doesn't feel I meet the criteria for CREST. I am exhibiting signs of other autoimmune things (joint pain, fatigue, etc...) but I feel all of that is due to the prednisone I'm on (and weaning down the dose). I'm currently at 20mg/day and was at 60mg/day just a few weeks ago. I had no joint pain or this fatigue, etc...until I started weaning the prednisone!!!!!

 

Anyway, so she ran labs on Tues. Today I went in to see the cardiologist. I've been short of breath and we're working with the pulm and the cardio guy to get a heart cath scheduled (the 10th of oct it looks like now)and figure out what's up with the SOB.

 

In the meantime, the rheumatologist pulls me aside to tell me my labs from Tues show that my kidneys are not working. The normal level for the Creatine I believe was .7-1.1 and mine came back at 1.9. She is obviously concerned because she did two things (that scared me out of my wits to be honest). She gave me her personal pager number incase I "need" her this weekend, AND she had already written the referral, and had me scheduled with the nephrologist for next Monday! She did not mess around at all.

 

She didn't give any guidance like...if this happens or you swell or this goes on, etc...then call me. She just said if I need her or have any question, even if it's 2am, to call her.

 

That's very nice and all but I'm sitting here remembering that didn't I read here that you DON'T GIVE STEROIDS TO SCLERODERMA PATIENTS because it can cause renal problems?

 

All three doctors are convinced the prednisone is actually helping to keep whatever aggressive autoimmune "thing" at bay and I might very well be worse without the prednisone. I think I'm having joint pain and such because I'm weaning down off of it as quickly as I can.

 

The other thing...she mentioned I might have Sojoen's Synderome (pardon my spellng). Like that's where she thinks this leads..I have none of those symptoms! I don't have dry anything. She also said it might just be a connective tissue disease with no fancy name...just autoimmune and we treat symptoms.

 

I feel really lost. I can't just stop taking Prednisone, but if it's causing renal failure..I just take it til Monday? And on Monday, what happens? Is it treatable?

 

Every time I walk into that place I walk out with a new referral and some new huge organ system involved. Meanwhile I don't feel well (like I have the flu) and I swear it's all due to the prednisone.

 

What do you make of this and what would you do if you were me right now?

 

Maddy


Maddy

38 yr old mommy to 2 boys

Raynaud's, CREST diagnosed '96

Pulmonary Hypertension diagnosed Oct '07

GERD, Inefficient Esophageal Motility diagnosed Jan '09

Share this post


Link to post
Share on other sites

Maddy,

 

I just looked at my labs for creatinine and the ref. range is .04-1.8 which would place you just barely over the normal range and not indicate that your kidneys are not working. I know that various labs have slightly different ranges but 1.9 should not have you too alarmed. Hopefully, you will get some good news from the specialist next week.

 

If the doctors are leaning more toward an autoimmune disease not specific for scleroderma it does makes sense they would be treating you with some prednisone. I know there are some issues it causes renal problems but my scleroderma expert and my rheumatologist have both said that renal issues from prednisone are more likely to happen to someone with sudden onset diffuse scleroderma with rapid skin and organ involvment.

 

I havent decided my thoughts on it yet but I wanted to pass that on to you anyway.

 

I hope you start to feel better and find some relieve soon.

 

Reese

Share this post


Link to post
Share on other sites

Maddy just listen to what the doctors say, and go from there , this is hard question to answer. Have the doctor run a test to see if there is infection, it sounds like you may have one. but again you said you kidneys are not working right. I would have that checked out again. Sam


Sam

Share this post


Link to post
Share on other sites

Hi Maddy, I just wanted to say that my creatinine came back high (I wasn't told the #) and my Dr. had them do a GFR and it showed that my kidneys were only working at 72%. I did not have any protein in my urine so my Dr. said it was nothing to be worried about. He said it could just be the way my body works or maybe from the NSAIDS I've taken. I really don't understand it all but I wouldn't worry yet until you know what you're dealing with. It sounds like your Dr. is ontop of it.

Take care,

Hugs, Piper

Share this post


Link to post
Share on other sites

Hi Maddy,

I know how frustrating it can be to have to go through all of the dr.'s and testing to only find something else wrong at the next appointment. Try not to panic, I know easier said than done. Go to the dr.s on Monday and make sure you write down all of your questions before you go in. Unfortunately I have no idea what they will do about your prednisone. Please let us know what they say.

 

Hugs,

Lisa


Lisa Bulman

(Retired) ISN/SCTC List Coordinator

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Fundraiser

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Maddy,

 

The first time I went to my Pulmonary doctor, I came out with my head spinning. The next time I went in with my sister and a tape recorder so I could record the doctor and listen to everything he said again later. Unfortuantely, the recorder malfunctioned but at least I had my sister to be my second ears.

 

Then sis bought me a digital voice recorder about the size of a tube of lipstick. I have not used it as of yet but I think it would come in handy in situations like yours and whenever anyone is seeing a new doctor for the the first time and who is nervous and full of questions. Having a family member go with you helps a lot too. Just be sure to ask the doctor(s) if they mind if you record the visit first.

 

Easier said than done but......Try not to worry.

 

Take Care,

Love,

Barefut


Take care,

Barefut

 

Serena Justis

ISN Blogger

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Hi Maddy,

 

I just wanted to give you big hugs! You have got so much information to process right now.

 

I am probably not going to be any use to you in helping you figure out all this information, but I am sure that on Monday the doctors will figure out a plan for in terms of the Prednisone as you just can't stop it. I assume they will run more tests.

 

Are you on/or have they suggested any other drugs such as Plaquenil for you to take for your "autoimmune 'thing'"(as you put it :)

 

I am still undiagnosed, my rheumatologist also tells me I have "autoimmune 'thing' " going on and he treats my symptoms currently with Plaquenil and Prednisone (which I will hopefully be coming off 2 two weeks, for the 3rd time this year!)

 

I have just had my last round of bloods done this week and hopefully these may point him into a concrete diagnosis, but for now I live with my "probably CTD/Lupus diagnosis, and have my symptoms treated as they come.

 

I can't offer you any advice, only BIG HUGS and understanding, and of course sympathy as you come off the Prednisone as the joint pain and fatigue can be very debilitating as you wean.

 

Hugs Irene

Share this post


Link to post
Share on other sites

Thanks to everyone for taking the time to reply.

 

My wonderful dear husband was with me and yes it's GREAT advice to have someone with you at appointments like this. So far he's been in attendance and it makes a world of difference when you're trying to remember it all later.

 

I just feel that prednisone is causing all of my problems because I was pain free and off of all these meds and etc... before starting it.

 

I thought I'd learned here that people with scleroderma shouldn't take pred and so I keep thinking that the kidney problems are just another sign that no, sclero people shouldn't take pred!

 

Anyway, tis late...woke up in pain. Going to try and get some sleep.

Maddy


Maddy

38 yr old mommy to 2 boys

Raynaud's, CREST diagnosed '96

Pulmonary Hypertension diagnosed Oct '07

GERD, Inefficient Esophageal Motility diagnosed Jan '09

Share this post


Link to post
Share on other sites

My rheumatologist could not understand why my general practitioner had me on Prednisone with my symptoms of crest, but he had me on that for phlebitis. She said normally, one does not use Prednisone for Sclero situations.


Tru

 

It is what it is...........

Share this post


Link to post
Share on other sites

Hi Maddy, did you have your appointment today? (or is it next week, my mind is fudge)

I hope it went well and you got some answers that you needed.

 

big hugs,

Irene

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×